icon- folder.gif   Conference Reports for NATAP  
  XVII International AIDS Conference
Mexico City
3-8 August 2008
Back grey_arrow_rt.gif
Dangerous Liver Problem Seen After Switch to Raltegravir With Tipranavir
  XVII International AIDS Conference
August 3-8, 2008
Mexico City
Mark Mascolini
Substituting the integrase inhibitor raltegravir for the fusion inhibitor enfuvirtide apparently caused hepatic cytolysis (liver cell destruction) in 3 patients taking tipranavir/ritonavir [1]. Tipranavir trough levels measured in 1 person before and after the raltegravir swap suggested that the integrase inhibitor boosted tipranavir concentrations into the toxic zone.
Liver toxicity limits use of tipranavir to people without liver conditions, but little is known about potential interactions between tipranavir and raltegravir. Clinicians at the AIDS Healthcare Foundation in Los Angeles and the University of Nantes discovered three cases of hepatic cytolysis in men who traded enfuvirtide for raltegravir, which to date has an enviable safety record.
Age ranged from 40 to 70 in the 3 men (average 50), and their CD4 counts before starting raltegravir ranged from 132 to 544 (average 377). All three had an undetectable viral load, and none had hepatic cytolysis before switching to raltegravir. Along with tipranavir/ritonavir, 2 men were taking tenofovir/emtricitabine and 1 was taking tenofovir, zidovudine, lamivudine, and abacavir. Repeated testing for viral hepatitis turned up nothing, and none of the men were taking other drugs known to threaten the liver.
Within 2 to 4 weeks of the raltegravir switch, aspartate aminotransferase (AST) rose to 4 to 10 times the upper limit of normal in the 3 men, and alanine aminotransferase (ALT) climbed to 4 to 40 times the upper limit of normal. Clinicians measured tipranavir trough levels before and after 1 man started raltegravir, and concentrations rose from 46 to 108 ng/mL. Pharmacologists set the therapeutic range of tipranavir/ritonavir at 10 to 39 ng/mL.
Two men switched from tipranavir/ritonavir to darunavir/ritonavir, and their AST and ALT retreated to normal. The third man continued tipranavir/ritonavir because his AST and ALT fell back to 2 times the upper limit of normal and his tipranavir trough was 40 ng/mL.
The clinicians suggested that an interaction between raltegravir and tipranavir may explain the elevated liver function tests after the switch. They urged others to use raltegravir with caution in people taking tipranavir until more drug-interaction data are reported.
1. Khanlou H, Allavena C, Billaud E, et al. Development of hepatic cytolysis after switching from enfuvirtide to raltegravir in virologically suppressed patients treated with tipranavir/ritonavir. XVII International AIDS Conference. August 3-8, 2008. Mexico City. Abstract TUPE0087.